+1 vote
in Medical Academics Questions by Junior Resident (2.0k points)

Please log in or register to answer this question.

1 Answer

0 votes
by Junior Resident (2.0k points)
Atrial tachycardia (AT) is a supraventricular rhythm originating in the atria outside of the SA node at a rate between 120 and 250 bpm.

**Causes:**

 1. Digitalis toxicity
 2. Valvular (especially rheumatic) heart disease
 3. Coronary Artery Disease
 4. Acute Myocardial Infarction
 5. Electrolyte disturbances
 6. Idiopathic

**Characteristics:**

 1. Regular rhythm (equal R-R intervals)
 2. Atrial rate 120-250 bpm (equal P-P intervals)
 3. Conduction is commonly 1:1 (one P wave for every QRS complex). However, conduction may be 2:1 or greater (> or = 2 Pwaves for every QRS complex with an isoelectric baseline between successive P waves), especially in the presence of digitalis toxicity. This phenomenon is sometimes called atrial tachycardia with AV block. The abnormal conduction ratios (2:1, 3:1. and so on) that often accompany digitalis toxicity reflect drug-induced conduction block (digitalis inhibits conduction through AV node) as well as efforts by the AV node to triage the impulse that are bombarding it.
 4. PR interval short when conduction through the AV node is 1:1. The speed of conduction through the AV node accelerates as the rate increases, thereby shortening the PR interval.
 5. P wave morphology is often different from that seen in normal sinus rhythm (NSR). At faster rates, the ectopic P waves may be difficult to see and may distort the T wave of the preceeding beat. Leads II, III, aVF, and V1 should be examined properly for their presence.
 6. The shape of QRS is unchanged from that seen during NSR unless conduction in the ventricles is disturbed.
 7. AT may occur in paroxysms (bursts); when it terminates, there may be a long pause before NSR resumes.

**Treatment:**

 1. Withhold digoxin
 2. Treat underlying heart disease
 3. Correct electrolyte abnormalities such as hypokalemia and hypomagnesemia that commonly accompany this dysrhythmia during digitalis toxicity.

Related questions

+1 vote
1 answer 7.9k views
asked May 22, 2013 in Medical Academics Questions by Mike Junior Resident (2.0k points)
+1 vote
1 answer 8.1k views
asked May 23, 2013 in Medical Academics Questions by Mike Junior Resident (2.0k points)
+1 vote
1 answer 16.0k views
+1 vote
1 answer 5.2k views
asked May 22, 2013 in Medical Academics Questions by Mike Junior Resident (2.0k points)
+1 vote
1 answer 8.8k views
asked May 22, 2013 in Medical Academics Questions by Mike Junior Resident (2.0k points)
Medchrome Answers is a free Question & Answer platform where members can ask and answer medical questions and health queries.

319 questions

357 answers

41 comments

23 users

...